Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Houston/Galveston, TX

September 2, 2016Jackson County, Wharton County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Sep 2, 2016, 6:21 PM CDT for Jackson County, Wharton County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2016, 6:21 PM CDT (23:21 UTC)
Expired
Sep 2, 2016, 7:00 PM CDT
In force
39 min
Issued by
NWS Houston/Galveston, TX

Counties Jackson County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 132 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS84 KHGX 022321
SPSHGX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
621 PM CDT FRI SEP 2 2016
 
TXZ210-226-227-235>237-030000-
MATAGORDA TX-BRAZORIA TX-JACKSON TX-COLORADO TX-WHARTON TX-
FORT BEND TX-
621 PM CDT FRI SEP 2 2016

...STRONG THUNDERSTORMS ACROSS WHARTON...SOUTHERN COLORADO...
NORTHWESTERN MATAGORDA...SOUTHWESTERN BRAZORIA...SOUTHEASTERN FORT
BEND AND JACKSON COUNTIES THROUGH 700 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BRAZOS BEND STATE PARK TO NEAR BAY CITY TO
NEAR SPEAKS. MOVEMENT WAS SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BAY CITY...EL CAMPO...WHARTON...EDNA...WEST COLUMBIA...SWEENY...
GANADO...MARKHAM...BOLING-IAGO...BRAZOS BEND STATE PARK...WILD PEACH
VILLAGE...VAN VLECK...PIERCE...BLESSING...CORDELE...WADSWORTH...
MORALES...DANEVANG...DAMON AND LOUISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2925 9667 2934 9615 2941 9549 2917 9554
      2881 9584 2881 9630 2898 9681 2902 9683
      2903 9684 2906 9694
TIME...MOT...LOC 2321Z 044DEG 9KT 2931 9559 2895 9590 2919 9668 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Sep 2, 3:57 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 2, 3:57 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
357 PM CDT Fri Sep 2 2016

.DISCUSSION...
Scattered thunderstorms continue to drift southward along and
west of Interstate 45, aided by daytime heating and a shortwave
trough evident on afternoon water vapor imagery moving across the
region. Closer to the coast, a weak sea breeze had begun to
develop and move inland with a few isolated thunderstorms
beginning to fire up along it. Expect this isolated to scattered
convection to continue into the evening hours, possibly lingering
through the evening as a result of weak forcing from the
aforementioned shortwave trough as it continues to slide southeast
towards the Gulf.

Dry conditions are expected for the overnight hours inland.
However, may see a few showers and thunderstorms fire up over the
coastal waters as some weak speed convergence develops after
midnight in response to a tightening pressure gradient as a
surface high (now stretching from the Southern Plains to the Great
Lakes) approaches. Otherwise, could see some isolated patches of
fog early Saturday morning with overnight lows in the 70s to near
80.

Drier air associated with the surface high nudging into the area
may make it as far south as the Piney Woods region tonight into
Saturday, but expect another round of diurnally-driven isolated to
scattered thunderstorms outside of this area on Saturday.
Anticipate greatest coverage to focus within the deeper moisture
ahead of the surface high, roughly along and west of a College
Station to Anahuac line. While morning tailgates in this area look
dry, folks attending any football game tomorrow afternoon and
evening will want to keep an eye on the weather with thunderstorms
posing a lightning, brief heavy rain, and localized gusty wind
threat.

Return flow begins late Saturday into Sunday, with waves of Gulf
moisture pushing back into the region. This will result in
scattered showers and thunderstorms spreading across the coastal
waters and into the region on Sunday. Expect highs in the upper
80s to low 90s this weekend, with lows in the 70s to near 80.

Deeper moisture looks to arrive from the Bay of Campeche on Labor
Day, with scattered to possibly numerous showers and thunderstorms
expected throughout the day. Only carrying 40 PoPs for Monday now,
as the region's proximity to upper ridging (and associated
subsidence) over the lower Mississippi River Valley may end up
limiting better coverage. However, this may need to be increased
with later forecasts as both the deterministic GFS and European
show weak waves rotating around the upper ridge that may provide
some enhancement to overall coverage. Long story short, Labor Day
has the best chances for rain over the next week and anyone with
outdoor plans will need to keep an eye on the forecast. Deep
southerly flow should keep storms moving (southerly 850-300 MB
mean flow 10-15 knots), but the elevated moisture levels (forecast
precipitable water values 2.1-2.3 inches) raise concerns for
locally heavy rain.

After Labor Day, upper ridging continues to intensify over the
lower Mississippi Valley and spread into the Mid South with mid-
level heights increasing into the 595-598 decameter range. This
building ridge will result in near to slightly above normal
temperatures in the low to mid 90s and gradually drier conditions
for Southeast Texas, with best rain chances along the sea breeze
Tuesday through Thursday.

Huffman

&&

.MARINE...
Light to occasionally moderate winds will prevail through Sunday
as they gradually swing around from the northeast and east to the
southeast. Look for a slight increase in winds and gradually
building seas next week under a persistent onshore flow. At this
time...no caution flags or advisories are anticipated. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  91  74  92  76 /  10  20  10  20  10
Houston (IAH)              76  92  75  92  77 /  10  20  10  40  10
Galveston (GLS)            80  90  81  89  81 /  20  20  20  40  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...14
Aviation/Marine...42

In the hours before

Special weather statement, Sep 2, 5:15 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 PM CDT FRI SEP 2 2016

TXZ227-022300-
FORT BEND TX-
515 PM CDT FRI SEP 2 2016

...STRONG THUNDERSTORMS ACROSS CENTRAL FORT BEND COUNTY THROUGH 600
PM CDT...

AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEW TERRITORY...OR NEAR SUGAR LAND...MOVING SOUTHWEST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUGAR LAND...MISSOURI CITY...ROSENBERG...STAFFORD...RICHMOND...FIRST
COLONY...TOWN WEST...PECAN GROVE...MISSION BEND...FRESNO...MEADOWS
PLACE...NEEDVILLE...PLEAK...FAIRCHILDS...BEASLEY...THOMPSONS...FOUR
CORNERS...FIFTH STREET...NEW TERRITORY AND GREATWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2970 9569 2958 9547 2936 9570 2944 9596
      2955 9592
TIME...MOT...LOC 2215Z 043DEG 6KT 2959 9568
Special weather statement, Sep 2, 5:29 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
529 PM CDT FRI SEP 2 2016

TXZ227-237-022315-
BRAZORIA TX-FORT BEND TX-
529 PM CDT FRI SEP 2 2016

...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL BRAZORIA AND
SOUTHEASTERN FORT BEND COUNTIES THROUGH 615 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SIENNA PLANTATION...OR 7 MILES SOUTHWEST OF FRESNO...MOVING SOUTHWEST
AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN MISSOURI CITY...FRESNO...ARCOLA...IOWA COLONY...
FAIRCHILDS...THOMPSONS...SIENNA PLANTATION...BRAZOS BEND STATE
PARK...ROSHARON AND JULIFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2955 9548 2939 9539 2923 9562 2947 9577
TIME...MOT...LOC 2229Z 062DEG 10KT 2944 9551
Special weather statement, Sep 2, 5:35 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
535 PM CDT FRI SEP 2 2016

TXZ226-235>237-022330-
MATAGORDA TX-BRAZORIA TX-JACKSON TX-WHARTON TX-
535 PM CDT FRI SEP 2 2016

...STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL WHARTON...NORTHERN
MATAGORDA...SOUTHWESTERN BRAZORIA AND EAST CENTRAL JACKSON COUNTIES
THROUGH 630 PM CDT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BAY CITY TO NEAR BRAZORIA. MOVEMENT WAS
WEST AT 15 MPH. THE LINE OF STORMS WAS SAGGING SOUTHWEST WHILE NEW
STORMS WERE DEVELOPING TO THE WEST ALONG THE SEABREEZE.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAKE JACKSON...BAY CITY...CLUTE...SWEENY...RICHWOOD...BRAZORIA...
JONES CREEK...GANADO...MARKHAM...WILD PEACH VILLAGE...VAN VLECK...
BLESSING...DANEVANG AND MIDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2907 9652 2885 9636 2886 9569 2904 9536
      2912 9571 2910 9609
TIME...MOT...LOC 2234Z 068DEG 13KT 2905 9601 2899 9554
Special weather statement, Sep 2, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
621 PM CDT FRI SEP 2 2016

TXZ210-226-227-235>237-030000-
MATAGORDA TX-BRAZORIA TX-JACKSON TX-COLORADO TX-WHARTON TX-
FORT BEND TX-
621 PM CDT FRI SEP 2 2016

...STRONG THUNDERSTORMS ACROSS WHARTON...SOUTHERN COLORADO...
NORTHWESTERN MATAGORDA...SOUTHWESTERN BRAZORIA...SOUTHEASTERN FORT
BEND AND JACKSON COUNTIES THROUGH 700 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BRAZOS BEND STATE PARK TO NEAR BAY CITY TO
NEAR SPEAKS. MOVEMENT WAS SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BAY CITY...EL CAMPO...WHARTON...EDNA...WEST COLUMBIA...SWEENY...
GANADO...MARKHAM...BOLING-IAGO...BRAZOS BEND STATE PARK...WILD PEACH
VILLAGE...VAN VLECK...PIERCE...BLESSING...CORDELE...WADSWORTH...
MORALES...DANEVANG...DAMON AND LOUISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2925 9667 2934 9615 2941 9549 2917 9554
      2881 9584 2881 9630 2898 9681 2902 9683
      2903 9684 2906 9694
TIME...MOT...LOC 2321Z 044DEG 9KT 2931 9559 2895 9590 2919 9668

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:15 PM CDTSpecial Weather StatementHGXFort Bend45 min
Sep 2, 5:29 PM CDTSpecial Weather StatementHGXFort Bend46 min
Sep 2, 5:35 PM CDTSpecial Weather StatementHGXMatagorda55 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.